Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Memphis, TN

May 16, 2018Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2018, 6:02 PM CDT for Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 6:02 PM CDT (23:02 UTC)
Expired
May 16, 2018, 6:45 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS54 KMEG 162302
SVRMEG
ARC093-TNC097-167-162345-
/O.NEW.KMEG.SV.W.0079.180516T2302Z-180516T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
602 PM CDT WED MAY 16 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mississippi County in eastern Arkansas...
  Western Tipton County in southwestern Tennessee...
  Southwestern Lauderdale County in southwestern Tennessee...

* Until 645 PM CDT.

* At 602 PM CDT, a severe thunderstorm was located over Wilson, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilson, Bassett, Fulton, Dixonville, Gilt Edge, Burlison, Delpro,
  Evadale, Driver, Grider, Golden Lake, Carson Lake, Rotan, Pecan
  Point, Drummonds, Norden, Randolph, Sans Souci and Hampson
  Archaeological Museum State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3556 8978 3539 8998 3540 9003 3554 9015
      3568 8999
TIME...MOT...LOC 2302Z 315DEG 3KT 3557 9002 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
665 
WWUS54 KMEG 162328
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
628 PM CDT WED MAY 16 2018

ARC093-TNC097-167-162345-
/O.CON.KMEG.SV.W.0079.000000T0000Z-180516T2345Z/
Mississippi AR-Tipton TN-Lauderdale TN-
628 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN MISSISSIPPI...WESTERN TIPTON AND SOUTHWESTERN
LAUDERDALE COUNTIES...

At 628 PM CDT, a severe thunderstorm was located over Wilson, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilson, Bassett, Fulton, Dixonville, Gilt Edge, Burlison, Delpro,
Evadale, Driver, Grider, Golden Lake, Carson Lake, Rotan, Pecan
Point, Drummonds, Norden, Randolph, Sans Souci and Hampson
Archaeological Museum State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3556 8978 3539 8998 3540 9003 3554 9015
      3568 8999
TIME...MOT...LOC 2328Z 315DEG 3KT 3555 9000 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:51 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 16, 3:51 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
351 PM CDT Wed May 16 2018

.DISCUSSION...

Quite a bit of convection ongoing across West Tennessee at 3PM. A
battle of outflow boundaries from earlier convection has resulted
in the development of a cold pool driven cluster of storms moving
east through Hardeman County, Tennessee. We have had at least a
couple reports of storm damage including quarter sized hail and
some tree damage. This activity is expected to remain around the
severe threshold over the next couple of hours as the storms move
into a favorable and unstable airmass.

Coverage of storms should diminish east of the Mississippi River
as the atmosphere stabilizes after sundown. To our west, a remnant
MCV over western Arkansas is expected to continue a southeast
track through southern Arkansas tonight. A cluster of storms may
develop on the eastern flank of the MCV spawning new convection
for areas west of the Mississippi River through the late evening
hours.

By Thursday morning, convective activity should be relatively
sparse. A couple of shortwaves are expected to drop down into the
Lower Mississippi Valley by late morning. This should spark new
convection, mainly north of the I-40 corridor during the late
morning and afternoon hours. All models are consistent with
pretty good coverage of storms by late afternoon. Activity will
likely continue into the early evening hours before waning.

For Friday and Saturday, expect decreasing rain chances and
warming temperatures as shortwave ridging builds into the Mid-
South. Highs will top out in the low to mid 80's on Friday with
lower 90's on Saturday.

In the extended forecast, dry weather will be short-lived as the
upper level pattern changes once again. Southwest flow will
develop on Sunday and allow a series of shortwaves to rotate
through. This will keep 30-40 POPs in the forecast through at
least midweek. Beyond midweek, the upper level flow will shift
northwesterly and favor an MCS type pattern. Stay tuned.

AC3

&&

.AVIATION...
18Z TAFs

Scattered SHRA/TSRA enhanced by passing weak disturbances will
affect the sites over the next 24 hours...with the greatest window
of occurrence expected from midday through mid evening. Cigs and
vsby will generally be VFR with brief periods of MVFR...though
TUP may see a more persistent MVFR deck late. Winds will be light
and variable with a slight increase in speeds during convection
and a directional bias from the north.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 16, 4:41 AM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Wed May 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to perhaps an isolated severe thunderstorm is
possible late this afternoon into early evening across the Mid-
South. Damaging winds along with localized heavy rainfall are the
threats if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 16, 4:31 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
431 PM CDT WED MAY 16 2018

MSZ009-014-016-162200-
Union MS-Lee MS-Prentiss MS-
431 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 430 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Keownville, or 11
miles west of Baldwyn, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Union...northern Lee and southwestern Prentiss
Counties should monitor this storm closely.

LAT...LON 3444 8857 3432 8880 3436 8882 3436 8883
      3454 8896 3460 8887 3460 8873
TIME...MOT...LOC 2130Z 323DEG 9KT 3454 8883
Special weather statement, May 16, 4:47 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT WED MAY 16 2018

TNZ050-162215-
Haywood TN-
447 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southern Haywood County in southwestern Tennessee...

At 447 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southwest of
Brownsville. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Haywood County should monitor this storm closely.

LAT...LON 3540 8931 3540 8945 3548 8947 3555 8947
      3563 8929 3546 8914
TIME...MOT...LOC 2147Z 335DEG 3KT 3553 8936
Special weather statement, May 16, 4:56 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
456 PM CDT WED MAY 16 2018

MSZ004-014-016-162245-
Tippah MS-Union MS-Lee MS-
456 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...

At 456 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near New Harmony, or near New Albany, moving
northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...eastern Union and northwestern Lee
Counties should monitor this storm closely.

LAT...LON 3442 8861 3436 8882 3436 8893 3438 8893
      3438 8896 3449 8903 3466 8876 3460 8872
      3460 8874 3451 8874 3451 8867
TIME...MOT...LOC 2156Z 242DEG 9KT 3445 8891
Special weather statement, May 16, 5:12 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CDT WED MAY 16 2018

TNZ050-162245-
Haywood TN-
512 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southwestern Haywood County in southwestern Tennessee...

At 512 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Nutbush, or 9 miles
southeast of Ripley, moving southwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Haywood County should monitor this storm
closely.

LAT...LON 3567 8925 3545 8921 3550 8947 3555 8947
      3555 8948 3556 8948 3557 8949 3558 8949
      3558 8950 3560 8947 3567 8947 3568 8945
      3573 8943
TIME...MOT...LOC 2212Z 032DEG 7KT 3563 8943
Special weather statement, May 16, 5:48 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
548 PM CDT WED MAY 16 2018

MSZ015-016-023-162315-
Pontotoc MS-Lee MS-Chickasaw MS-
548 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Southeastern Pontotoc County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 548 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Troy, or near Trace
State Park, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Pontotoc...southwestern Lee and northeastern
Chickasaw Counties should monitor this storm closely.

LAT...LON 3422 8906 3430 8887 3409 8868 3409 8872
      3406 8872 3395 8895
TIME...MOT...LOC 2248Z 331DEG 13KT 3420 8893
Special weather statement, May 16, 6:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT WED MAY 16 2018

MSZ022-162330-
Calhoun MS-
602 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 600 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Pittsboro, or 19
miles west of Houston. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3378 8951 3395 8948 3402 8926 3382 8914
      3381 8915 3381 8919 3374 8919 3373 8920
      3372 8951
TIME...MOT...LOC 2300Z 315DEG 3KT 3393 8933

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:47 PM CDTSpecial Weather StatementMEGCarroll28 min
May 15, 8:13 PM CDTSpecial Weather StatementMEGCarroll32 min
May 15, 10:24 PM CDTFlash Flood WarningMEGCarroll3 hr
May 16, 1:42 AM CDTAreal Flood AdvisoryMEGDecatur, Henderson2 hr
May 16, 10:05 AM CDTAreal Flood AdvisoryMEGBenton, Decatur, Henderson3 hr
May 16, 1:05 PM CDTSpecial Weather StatementMEGHaywood25 min
May 16, 1:55 PM CDTSpecial Weather StatementMEGLake35 min
May 16, 2:18 PM CDTSpecial Weather StatementMEGHardeman27 min
May 16, 2:31 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy29 min
May 16, 2:34 PM CDTSpecial Weather StatementMEGShelby26 min
May 16, 2:35 PM CDTSpecial Weather StatementMEGDyer25 min
May 16, 2:57 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy48 min
May 16, 3:02 PM CDTSpecial Weather StatementMEGLake, Obion28 min
May 16, 3:06 PM CDTSpecial Weather StatementMEGHardeman24 min
May 16, 3:31 PM CDTSpecial Weather StatementMEGLake44 min
May 16, 3:39 PM CDTSevere Thunderstorm WarningMEGMcNairy36 min
May 16, 4:47 PM CDTSpecial Weather StatementMEGHaywood28 min
May 16, 5:12 PM CDTSpecial Weather StatementMEGHaywood33 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis14 min
May 16, 6:42 PM CDTSpecial Weather StatementMEGMississippi48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.